Alert archive / California / Beach Hazards Statements in 2023

Beach Hazards Statement 10, NWS San Diego, CA

July 31, 2023San Diego County, California

NWS San Diego, CA issued this beach hazards statement at Jul 31, 2023, 11:44 AM PDT for San Diego County, California. It was in force for 76 min.

The area

The counties it named.

The facts

Issued
Jul 31, 2023, 11:44 AM PDT (18:44 UTC)
Expired
Jul 31, 2023, 1:00 PM PDT
In force
76 min
Issued by
NWS San Diego, CA

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 6.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2023-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2023-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2007 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

652 
WHUS46 KSGX 311844
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
1144 AM PDT Mon Jul 31 2023

CAZ043-312000-
/O.NEW.KSGX.BH.S.0010.230731T1844Z-230731T2000Z/
San Diego County Coastal Areas-
1144 AM PDT Mon Jul 31 2023

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 1 PM PDT THIS
AFTERNOON...

* WHAT...Lightning is possible at the beaches until 1 pm.

* WHERE...San Diego County Coastal Areas.

* WHEN...Until 1 PM PDT this afternoon.

* IMPACTS...Lightning could strike near or on the beaches and
  over the ocean.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Jul 31, 9:31 AM PDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 31, 9:31 AM PDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
931 AM PDT Mon Jul 31 2023

.SYNOPSIS...
An easterly wave will spread monsoonal moisture and periods of
showers and thunderstorms across Southern California through
Tuesday, before a developing trough along the West Coast ushers it
out of the region. Due to the increased cloud cover and high
humidity, the days will remain cooler. The best chance of
thunderstorms with locally heavy rainfall will be near the
mountains, but some of this activity will make it west of the
mountains today. Dry weather returns after Tuesday while
temperatures remain slightly cooler than seasonal normals.
Another warm-up is slated for this weekend and early next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

An inverted trough is moving through Imperial County and into San
Diego County this morning. The additional forcing and moisture
return will continue to support shower and thunderstorm chances
through this afternoon, not just in the usual mountain and desert
locations but also west of the mountains, with scattered showers
noted on radar near Valley Center, Ramona, and Alpine as of 820 AM
PDT. Expect this trough and associated shower activity to move
westward through the morning, reaching the coast between 9 AM and
11 AM.

The inverted trough and upper level disturbance will weaken
slightly later today as it moves westward. Instability may remain
somewhat limited today due to ongoing cloud cover, but even
limited clearing this afternoon would be enough to support
sufficient instability for thunderstorm development over the
mountains. HREF, HRRR, and local WRF guidance remain bullish on
prospective thunderstorms with maximum rainfall rates approaching
and potentially exceeding 1”/hr in the heaviest thunderstorms.
Confidence is low in any sort of widespread heavy rainfall or
flooding concerns given uncertainties in specifically where storms
will develop as well as the abundance of drier air in the lower
levels away from ongoing precip. Away from the mountains,
aforementioned dry air in the lower levels will inhibit the
rainfall concerns but instead support potential for gusty outflow
winds. SPC Mesoanalysis suggests DCAPE already of 800-1100 J/kg
across portions of Southern California, which would only increase
with additional surface heating later today.

Ensemble 500mb height guidance then shows a switch to drier SW
flow aloft. Upper level support for thunderstorms will accordingly
weaken Tuesday, though there will likely be just enough boundary
layer moisture to support at least isolated to scattered
thunderstorm development mainly on the mountains and high deserts
for Tuesday afternoon. Steering flow generally from the south will
limit any storm chances for areas west of the mountains, and even
in the lower deserts. Continued drying aloft on Wednesday will
further mitigate any thunderstorm potential, keeping slim chances
for any isolated thunderstorms confined to higher mountain areas.

With the continued drying trend and a 500mb high becoming settled
and centered over the Southern Plains, a warming trend will begin
again later this week. The ultimate outcome of the upper level
pattern looks to be a ~597dm high centered over SW Arizona by
early next week. In the meantime, while the high will strengthen,
troughing over the Eastern Pacific will mitigate the high
strengthening, keeping the warming trend a bit more gradual and
less extreme than previous heat events this summer. Dry and
seasonal weather will generally occur Wednesday and Thursday, with
the warming trend really setting in on Friday. Highs exceeding
110F are likely to return to the lower deserts by the weekend with
most other areas in Southern California topping out generally 5 to
10 degrees warmer than normal.

&&

.AVIATION...
311618Z...Low clouds based 400-800 feet MSL near the coastline with
tops to 1200 feet MSL clearing over land areas by 17Z. Coverage will
remain patchy again tonight into Tuesday with low confidence in
timing/occurrence of any CIGS or vis restrictions at coastal
airports.

There is a 15-35% chance of -SHRA/TSRA for all areas areas after
12Z, increasing to 40-60% for the mountains and portions of the
deserts 18-02Z with CB bases near near 10,000 ft and tops to 40,000
ft MSL.

Outflow from thunderstorms may produce sfc gusts 25-35 kt at times
and vis of 3-5 SM in BLDU/HZ over portions over the low deserts.
Stronger storms over the mountains.

ISO SHRA/TSRA possible again tonight into Tuesday morning for all
areas. Gusty winds and reduced vis VCTY TSRA. Otherwise SCT-BKN
clouds at/above 15,000 ft MSL through Tue morning.

&&

.MARINE...
There is a 20-30% chance of thunderstorms over the coastal waters
later this morning into the afternoon. Lower chances (10-20%)
tonight and Tuesday. Cloud-to-water lightning and gusty winds are
possible.

&&

.BEACHES...
There is a 20-30% chance thunderstorms will impact the San Diego
County beaches at times today, and a 10-20% chance for Orange
County. Beachgoers should be alert to the presence of lightning and
seek shelter if any occurs. Lower chances (5-15%) tonight and
Tuesday, with the higher potential remaining over San Diego County.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC...Adams
AVIATION/MARINE/BEACHES...Small

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:09 PM PDTFlash Flood Warning Considerable damage threatSGXSan Bernardino85 min
Jul 31, 2:07 AM PDTSpecial Weather StatementSGXRiverside68 min
Jul 31, 3:07 AM PDTDust Storm AdvisorySGXRiverside, San Diego113 min
Jul 31, 5:20 AM PDTAreal Flood AdvisorySGXSan Diego5 hr
Jul 31, 6:20 AM PDTAreal Flood AdvisorySGXSan Diego2 hr

Nearby

Beach Hazards Statements in California, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.